|| Checking for direct PDF access through Ovid
Anaphylaxis is a life-threatening event. Most clinical symptoms of anaphylaxis can be reversed by prompt intramuscular administration of epinephrine using an auto-injector or epinephrine drawn up in a syringe and delays and errors may be fatal. The aim of this scoping review is to identify and compare errors associated with use of epinephrine drawn up in a syringe versus epinephrine auto-injectors in order to assist hospitals as they choose which approach minimizes risk of adverse events for their patients.PubMed, Embase, CINAHL, Web of Science, and the Cochrane Library were searched using terms agreed to a priori.We reviewed human and simulation studies reporting errors associated with the use of epinephrine in anaphylaxis. There were multiple screening stages with evolving feedback.Each study was independently assessed by two reviewers for eligibility. Data were extracted using an instrument modeled from the Zaza et al instrument and grouped into themes.Three main themes were noted: 1) ergonomics, 2) dosing errors, and 3) errors due to route of administration. Significant knowledge gaps in the operation of epinephrine auto-injectors among healthcare providers, patients, and caregivers were identified. For epinephrine in a syringe, there were more frequent reports of incorrect dosing and erroneous IV administration with associated adverse cardiac events. For the epinephrine auto-injector, unintentional administration to the digit was an error reported on multiple occasions.This scoping review highlights knowledge gaps and a diverse set of errors regardless of the approach to epinephrine preparation during management of anaphylaxis. There are more potentially life-threatening errors reported for epinephrine drawn up in a syringe than with the auto-injectors. The impact of these knowledge gaps and potentially fatal errors on patient outcomes, cost, and quality of care is worthy of further investigation.